FDA warning changes the way children with asthma are treated

Print
Email
|

by JEAN ENERSEN / KING 5 news

Bio | Email

KING5.com

Posted on March 13, 2010 at 12:11 PM

High school senior Alexsa Showalter is active in acting, singing and ballet. She's kept asthma in check since a frightening hospitalization five years ago.

"It felt like everything was falling apart. It felt like I was dying," she said.

Her father has vivid memories.

"Lexi is lying on a bed in intensive care. She is gasping for breath for hours on end. I'm sitting on the bedside. And I can't do anything," he said.

This inhaled medication called advair is her main treatment today. It combines two medicines to treat asthma and its symptoms.

One, a corticosteroid reduces the airway inflammation that causes asthma. The second drug is called a long acting beta-agonist. It relaxes her airway muscles keeping her from coughing and wheezing.

"To know that that's under control gives me the ability to do what I want in life," said Alexsa.

But long acting beta-agonists pose a risk. Last year the FDA recommended patients not use them alone. They're sold as Serevent and Foradil.

Dr. Greg Redding chief of the pulmonary division at Seattle Children's explains what can happen.

"People can use them and feel very comfortable, and have a relief of symptoms, and still be at risk for sudden acute, severe attacks of asthma," he said.

Now a new FDA recommendation goes even further. It says combination drugs Advair and Symbicort should be used for the shortest time required to get asthma under control, then discontinued.

"You have to balance the risk and benefit. The benefit is achieving control of asthma with two drugs initially, for some period of time, and then reducing the risk thereafter by using only inhaled corticosteroids," said Dr. Redding.

Dr. Redding says a few patients will still need the combination.

Stephen Showalter credits their pediatrician with carefully weighing his daughter's asthma care. And Alexsa herself has been key to controlling it.

"Her monitoring of it, and the medicines she's been given have been effective," said Stephen. 

Dr. Redding says it would be risky to discontinue a child's asthma medications abruptly. So talk with your child's doctor if you're concerned.

Even though asthma drugs come with some risk, experts say the biggest threat to kids who have asthma is under treating the condition.

Print
Email
|